Alert archive / Alabama / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 147, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Aug 27, 2019, 4:44 PM CDT for Jefferson County, Walker County, Alabama. It was in force for 35 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 27, 2019, 4:44 PM CDT (21:44 UTC)
- Expired
- Aug 27, 2019, 5:19 PM CDT
- In force
- 35 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Jefferson County, AL, Walker County, AL
The radar
The Birmingham radar (KBMX), 67 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 27, 4:50 PM CDT | TSTM WND DMG | Empire, AL | NUMEROUS TREES AND POWER LINES WERE BLOWN DOWN ON EMPIRE ROAD, ON HILL ROAD, AND ON DRUMMOND CUT-OFF ROAD. |
| Aug 27, 4:50 PM CDT | TSTM WND DMG | Empire, AL | SEVERAL TREES AND POWER LINES WERE BLOWN DOWN AROUND EMPIRE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.7 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 407 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 592 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
223
WUUS54 KBMX 272144
SVRBMX
ALC073-127-272230-
/O.NEW.KBMX.SV.W.0147.190827T2144Z-190827T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
444 PM CDT Tue Aug 27 2019
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
East central Walker County in central Alabama...
Northeastern Jefferson County in central Alabama...
* Until 530 PM CDT.
* At 443 PM CDT, a severe thunderstorm was located over Sumiton,
moving southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Western Birmingham, Gardendale, Fairfield, Fultondale, Sumiton,
Dora, Adamsville, Warrior, Kimberly, Graysville, Morris, Brookside,
Mulga, West Jefferson, Cardiff, Ensley, Forestdale, Burnwell,
Quinton and McDonald Chapel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3383 8695 3382 8695 3382 8692 3375 8667
3348 8690 3370 8711 3376 8708 3384 8699
TIME...MOT...LOC 2143Z 300DEG 15KT 3373 8703
HAIL...1.00IN
WIND...60MPH
$$
612 follow-up statements
216
WWUS54 KBMX 272206
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
506 PM CDT Tue Aug 27 2019
ALC127-272215-
/O.CAN.KBMX.SV.W.0147.000000T0000Z-190827T2230Z/
Walker AL-
506 PM CDT Tue Aug 27 2019
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WALKER COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3375 8667 3353 8690 3368 8704 3373 8699
3380 8697 3380 8691
TIME...MOT...LOC 2205Z 300DEG 15KT 3368 8693
$$
ALC073-272230-
/O.CON.KBMX.SV.W.0147.000000T0000Z-190827T2230Z/
Jefferson AL-
506 PM CDT Tue Aug 27 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTH CENTRAL JEFFERSON COUNTY...
At 505 PM CDT, a severe thunderstorm was located over Cardiff, or 7
miles west of Gardendale, moving southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Western Birmingham, Gardendale, Fultondale, Adamsville, Kimberly,
Graysville, Morris, Brookside, Cardiff, Forestdale, Sayre and
Partridge Crossroads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3375 8667 3353 8690 3368 8704 3373 8699
3380 8697 3380 8691
TIME...MOT...LOC 2205Z 300DEG 15KT 3368 8693
HAIL...1.00IN
WIND...60MPH
$$
61997
WWUS54 KBMX 272219
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
519 PM CDT Tue Aug 27 2019
ALC073-272229-
/O.CAN.KBMX.SV.W.0147.000000T0000Z-190827T2230Z/
Jefferson AL-
519 PM CDT Tue Aug 27 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL JEFFERSON COUNTY
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 3375 8667 3353 8690 3368 8704 3373 8699
3380 8697 3380 8691
TIME...MOT...LOC 2216Z 300DEG 15KT 3365 8687
$$
61What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 4:04 PM CDT, 40 minutes earlier.
Area forecast discussion, Aug 27, 4:04 PM CDT, 40 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 404 PM CDT Tue Aug 27 2019 .SHORT TERM... /Updated at 0349 PM CDT Tue Aug 27 2019/ Thunderstorms have developed across northwest Alabama ahead of an outflow boundary. The HRRR model has been forecasting this development since early this morning and has the activity pushing southeast through the I-20/59 corridor during the late afternoon and early evening hours. The most unstable air mass was located across west Alabama where surface dewpoints were in the middle to upper 70s and surface based CAPE values near 4500 J/kg. The limiting factor is an axis of minimum DCAPE (<1000) across the same area. This will hinder downdraft potential, and so far there have been no reports of significant wind. Since the activity is more surface based with little upper level support, expect a significant decrease in areal coverage by 8 pm. Any remaining activity should be south of I-20 by 9 pm, with only isolated showers after midnight. 58/rose .LONG TERM... /Updated at 0322 AM CDT Tue Aug 27 2019/ Wednesday through Tuesday. The cold front finally pushes through Central AL on Wednesday. I think it will be mostly south of our area by the late morning/early afternoon, but we might see some lingering shower activity associated with the frontal forcing along the far southern counties tomorrow afternoon. This should diminish by the evening with drier, northerly flow pushing in. High pressure builds in Thursday morning, leading to mostly clear skies. Dewpoints will be in the upper 50s to low 60s by Thursday morning, which in conjunction with mostly clear skies, will allow temperatures to drop into the low to mid 60s for much of Central AL both Thursday morning and Friday morning. Later Friday morning, the center of the high pressure has shifted eastward over the Central Appalachians. This will lead wedging with winds becoming more easterly across Central AL. A moisture boundary will slide east to west through the day on Friday. This likely won't have much immediate impact to our sensible weather, but the increased moisture could limit our morning lows for Saturday to the upper 60s to low 70s. The easterly flow becomes more important over the weekend and into early next week. By Saturday evening, Tropical Storm Dorian is forecast by NHC to be in the northern portions of the Bahamas, and just off the southeastern coast of Florida. While we won't see any direct impacts from Dorian through the next 7 days in Central AL, the tropical moisture is expected to lift northwestward due to the easterly flow. Model guidance varies substantially on just how far north that moisture gets this weekend, so I'll keep PoPs on the lower side (20-40%) through early next week due to the overall uncertainty. 25/Owen && .AVIATION... 18Z TAF Discussion. Deep moisture and weak lift will result in widespread cloud cover with cigs 3-5k feet agl and lcl MVFR cigs thru 20z. Sct showers will impact KANB thru 21z, with more organized convection expected across central Alabama between 21z and 02z. A line of storms will likely develop over nw Alabama arnd 20z, and track quickly southeast. The line will weaken as it approaches the I-85 corridor. The storms will produce vsbys blo 3 miles and wind gusts 30-35 kts. Overall convective activity will diminish by 02z, but sct shwrs will continue overnight at KMGM and KTOI. A cold front will bring north winds and drier air into north Alabama by 12z, with any pcpn shifting into south Alabama after 12z. Expect low cigs and fog to develop across south Alabama after 06z ahead of the advancing cold front. 58/rose && .FIRE WEATHER... Rain chances remain elevated within a moist airmass, with light rain or drizzle possible early Tuesday morning. Low clouds and fog should be expected across the area this morning. Scattered to numerous coverage is expected through the day ahead of an approaching cold front. A few thunderstorms will be possible. With the increased moisture, minimum relative humidity values will be elevated as well through tonight. A surface frontal boundary is expected to move into through the area tonight. Although drier air will arrive, minimum relative humidity values for the end of the week should still remain above critical levels, with drier conditions for the end of the week. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 70 88 62 88 61 / 50 10 0 0 0 Anniston 71 89 63 89 63 / 50 10 0 0 0 Birmingham 72 89 64 90 65 / 40 10 0 0 0 Tuscaloosa 73 89 64 89 63 / 40 10 0 0 0 Calera 71 89 63 90 63 / 50 10 0 0 0 Auburn 72 89 67 90 68 / 30 10 0 0 0 Montgomery 74 91 67 92 68 / 40 20 0 0 0 Troy 72 90 67 92 67 / 30 20 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Aug 27, 4:29 AM CDT, 12 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 429 AM CDT Tue Aug 27 2019 ALZ011>015-017>050-281230- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 429 AM CDT Tue Aug 27 2019 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
In the hours before
Special weather statement, Aug 27, 3:56 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Birmingham AL
356 PM CDT Tue Aug 27 2019
ALZ014-272130-
Winston AL-
356 PM CDT Tue Aug 27 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WINSTON COUNTY UNTIL
430 PM CDT...
At 355 PM CDT, Doppler radar was tracking a strong thunderstorm near
Arley, moving southeast at 20 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Arley, Addison, Nesmith, Helicon, Smith Lake, Houston, Addison Town
Hall, Mill Branch, Panther Branch, Bull Branch, Hidden Cove
Campground, Addison Municipal Airport, Cutoff Branch and Yellow
Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3421 8711 3401 8711 3409 8727 3413 8731
3425 8725
TIME...MOT...LOC 2055Z 302DEG 18KT 3414 8723
61Special weather statement, Aug 27, 4:37 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Birmingham AL
437 PM CDT Tue Aug 27 2019
ALZ015-024-272230-
Walker AL-Jefferson AL-
437 PM CDT Tue Aug 27 2019
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL WALKER AND
NORTHEASTERN JEFFERSON COUNTIES UNTIL 530 PM CDT...
At 436 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Arkadelphia to Dora. Movement was
southeast at 15 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Northwestern Birmingham, Bessemer, Hueytown, Gardendale, Fairfield,
Fultondale, Sumiton, Dora, Center Point, Pleasant Grove, Clay,
Pinson, Tarrant, Midfield, Adamsville, Warrior, Brighton, Kimberly,
Graysville and Morris.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3384 8695 3382 8695 3382 8693 3384 8688
3384 8679 3383 8674 3378 8665 3377 8665
3376 8654 3342 8697 3371 8713 3386 8697
TIME...MOT...LOC 2136Z 300DEG 15KT 3380 8696 3372 8710
61The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 3:56 PM CDT | Special Weather Statement | BMX | Winston | 34 min |
| Aug 27, 4:37 PM CDT | Special Weather Statement | BMX | Jefferson | 53 min |
| Aug 27, 4:52 PM CDT | Special Weather Statement | BMX | Pickens | 23 min |
| Aug 27, 4:55 PM CDT | Special Weather Statement | BMX | Blount | 50 min |
| Aug 27, 5:02 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 43 min |
| Aug 27, 5:05 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 25 min |
| Aug 27, 5:13 PM CDT | Special Weather Statement | BMX | Greene | 47 min |
| Aug 27, 5:28 PM CDT | Special Weather Statement | BMX | Bibb, Hale | 62 min |
| Aug 27, 5:31 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Etowah, St. Clair | 59 min |
| Aug 27, 5:33 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Tuscaloosa | 27 min |
| Aug 27, 5:54 PM CDT | Special Weather Statement | BMX | St. Clair | 36 min |
| Aug 27, 5:59 PM CDT | Special Weather Statement | BMX | Sumter | 31 min |
| Aug 27, 6:11 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun | 49 min |
| Aug 27, 6:19 PM CDT | Severe Thunderstorm Warning | BMX | Hale, Marengo, Perry | 26 min |
| Aug 27, 6:23 PM CDT | Special Weather Statement | BMX | Bibb, Perry | 37 min |
| Aug 27, 6:24 PM CDT | Special Weather Statement | BMX | Talladega | 36 min |
| Aug 27, 6:37 PM CDT | Special Weather Statement | BMX | Chilton, Dallas | 53 min |
| Aug 27, 6:57 PM CDT | Special Weather Statement | BMX | Marengo | 48 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.